Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Springfield, MO

May 23, 2018Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2018, 2:49 PM CDT for Stone County, Taney County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 2:49 PM CDT (19:49 UTC)
Expired
May 23, 2018, 3:30 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:54 PM CDTHAIL 11 Ne Silver Dollar City, MOMPING REPORT. ESTIMATED 1.00 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KSGF 231949
SVRSGF
MOC209-213-232030-
/O.NEW.KSGF.SV.W.0110.180523T1949Z-180523T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
249 PM CDT WED MAY 23 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Taney County in southwestern Missouri...
  East central Stone County in southwestern Missouri...

* Until 330 PM CDT

* At 249 PM CDT, a severe thunderstorm was located over Silver Dollar
  City, or near Branson, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Branson...                        Table Rock Lake...
  Lake Taneycomo...                 Table Rock State Park...
  Hollister...                      Silver Dollar City...
  Kimberling City...                Reeds Spring...
  Indian Point...                   Branson West...
  Table Rock...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Table Rock Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3664 9340 3670 9345 3678 9346 3683 9340
      3683 9335 3682 9334 3681 9328 3672 9323
      3662 9322 3659 9326 3659 9331
TIME...MOT...LOC 1949Z 162DEG 14KT 3665 9331 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
248 
WWUS53 KSGF 232008
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
308 PM CDT WED MAY 23 2018

MOC209-213-232030-
/O.CON.KSGF.SV.W.0110.000000T0000Z-180523T2030Z/
Taney MO-Stone MO-
308 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN TANEY AND EAST CENTRAL STONE COUNTIES...

At 307 PM CDT, a severe thunderstorm was located 3 miles east of 
Branson West, or 7 miles northwest of Branson, moving north at 15 
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Branson...                        Table Rock Lake...
Silver Dollar City...             Reeds Spring...
Indian Point...                   Branson West...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Table Rock Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3665 9337 3670 9342 3679 9345 3683 9340
      3683 9335 3682 9334 3681 9328 3672 9323
      3667 9324 3663 9328 3662 9332
TIME...MOT...LOC 2007Z 163DEG 14KT 3672 9332 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
245 
WWUS53 KSGF 232024
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
324 PM CDT WED MAY 23 2018

MOC209-213-232034-
/O.EXP.KSGF.SV.W.0110.000000T0000Z-180523T2030Z/
Taney MO-Stone MO-
324 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TANEY AND EAST
CENTRAL STONE COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3665 9337 3670 9342 3679 9345 3683 9340
      3683 9335 3682 9334 3681 9328 3672 9323
      3667 9324 3663 9328 3662 9332
TIME...MOT...LOC 2024Z 162DEG 14KT 3678 9334 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:22 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 12:22 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 PM CDT Wed May 23 2018

...Updated for 18Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Wed May 23 2018

Muggy conditions were across the entire CWA early this morning
with temperatures in the mid 60s to low 70s and generally dew
point depressions of around 1 or 2 degrees. With a calm or very
light wind, we could see some patchy areas of fog redevelop again
towards morning.

A weak area of upper level low pressure was located underneath a
ridge near the ARKLATX region and is expected to lift north over
eastern Oklahoma and western Arkansas during the day today. The
atmosphere should become uncapped by late morning with enough
instability and moisture for more widespread convection today,
mainly from late morning into the early evening. The higher pops
will be closer to the low over our southwest CWA with lowest pops
to the northeast. Shear is expected to remain fairly weak so the
overall severe weather risk is low.

Thunderstorm coverage should diminish after sunset and be more
confined to areas over southern MO through the mid to late
evening.

Highs today may be a bit lower today with more cloud cover and
more widespread convection, with the lower readings in the
southwest CWA in the low to mid 80s. Mid to upper 80s are expected
in the northeast CWA.

.LONG TERM...(Thursday through Tuesday)
Issued at 229 AM CDT Wed May 23 2018

Showers and thunderstorms will remain possible on nearly a daily
basis with mainly diurnal convection expected. A disturbance in
the upper level flow on Friday may bring about a chance of more
organized convection late in the day across our western CWA.

A tropical low in the Gulf will eventually push inland early next
week. The ECMWF is still much further to the west with it's track
and does bring some of that moisture and rainfall into MO by
midweek, while the GFS keeps the majority of the rainfall over the
southeast U.S.

A deep low currently off the west coast will slowly push inland on
Friday and into the Rockies over the weekend. Upper ridging will
be over the central U.S. However instability and some energy
underneath the ridge will allow for diurnal convection on a daily
basis. Highs each day will be from the mid 80s to around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 23 2018

Scattered to numerous showers and storms have formed over
northeast Oklahoma, northwest Arkansas and southern Missouri. The
most concentrated area will be across far southwest Missouri
through the early evening hours before dissipating. Confidence not
high in storms directly impacting the terminals though and have
kept VCTS for all 3 sites. Any convection that does affect the
terminals will be capable of heavy downpours of rain reducing
visibilities along with gusty winds with MVFR to IFR flight
conditions possible. Otherwise, expect VFR flight conditions
through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Raberding
Hazardous weather outlook, May 23, 11:51 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1151 AM CDT Wed May 23 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1151 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Elevated fog risk.

DISCUSSION...

  Scattered thunderstorms will be possible this afternoon into the
  early evening. The best chance for rainfall will be over the
  southwest corner of Missouri and into southeast Kansas. The main
  threat from these storms will be cloud to ground lightning, wind
  gusts to 30 mph and heavy downpours of rain. Due to the expected
  slow movement of the storms localized flash flooding is possible,
  especially in urban areas and low water crossings.

  Patchy fog will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Isolated to scattered thunderstorms will be possible from
  Thursday into early next week. Organized or widespread severe
  weather is not expected at this time, however some storms may
  produce locally gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:31 PM CDTSevere Thunderstorm WarningSGFPolk44 min
May 23, 4:47 PM CDTSevere Thunderstorm WarningSGFDade43 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.